Article Text

This article has a correction. Please see:

Download PDFPDF
CASE REPORT
Headache during haemodialysis in a patient with shunt: a cause for concern?
  1. Padraig O'Sullivan,
  2. Jahangir Sajjad,
  3. Sahibzada Abrar,
  4. Charles Marks
  1. Department of Neurosurgery, Cork University Hospital, Cork, Ireland
  1. Correspondence to Padraig O'Sullivan, padraigosullivan8{at}gmail.com

Summary

A 20-year-old woman with a functioning ventriculoperitoneal (VP) shunt consistently reported unbearable vertex headaches and nausea during the last hour of her haemodialysis (HD) sessions. After one particularly severe episode, which was associated with vomiting, restlessness and blurred vision, her team suspected that she was developing dialysis disequilibrium syndrome. She improved fully on cessation of HD, requiring simple analgaesia only, and continued dialysis three times per week. Several more distressing episodes of nausea and headaches compelled us to give intravenous mannitol during HD, resulting in temporary improvement. Subsequently, shorter and more frequent dialysis sessions along with intravenous mannitol resulted in satisfactory clinical response.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Correction
    BMJ Publishing Group Ltd